Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 119, NWS Las Vegas, NV

August 16, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 1:13 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 1:13 AM PDT (08:13 UTC)
Expired
Aug 16, 2018, 4:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 168 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS55 KVEF 160813
FFWVEF
CAC071-161115-
/O.NEW.KVEF.FF.W.0119.180816T0813Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
113 AM PDT THU AUG 16 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 415 AM PDT.

* At 112 AM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  San Bernardino County and portions of Highway 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
      3408 11464 3407 11532

$$

Boothe
2 follow-up statements
462 
WGUS75 KVEF 161013
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
313 AM PDT THU AUG 16 2018

CAC071-161115-
/O.CON.KVEF.FF.W.0119.000000T0000Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
313 AM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 313 AM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly, primarily across Highway 62.

Flash flooding will remain over mainly rural areas of southeastern
San Bernardino County and portions of Highway 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
      3408 11464 3407 11532

$$

Boothe
403 
WGUS75 KVEF 161106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 AM PDT THU AUG 16 2018

CAC071-161116-
/O.EXP.KVEF.FF.W.0119.000000T0000Z-180816T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
406 AM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 415 AM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3410 11544 3414 11546 3439 11517 3455 11478
      3408 11464 3407 11532

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 8:28 PM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 8:28 PM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
828 PM PDT Wed Aug 15 2018

.SYNOPSIS...Storm coverage will increase again on Thursday as well
as spread north and west before precipitation chances decrease for
the second half of the week. Temperatures will trend down through
Thursday as thunderstorm chances increase then warm again Friday
with decreasing thunderstorm chances strengthening high pressure.
&&

.UPDATE...
Storms continue this evening across Mohave County and portions of
San Bernardino County where there is still enough lingering
instability to sustain convection. Movement of these storms is slow
and flooding remains a concern with PWATs between 1.0-1.6 inches.
The wind threat has come down over the last few hours and DCAPE
values continue to slowly decrease. Following current trends storms
should continue to weaken through 09z; lingering longest over
eastern Mohave County. The forecast has been adjusted accordingly.

&&
.SHORT TERM...Through Friday night.

The quiet period may be short lived though as Thursday is setting up
to be an active day. Cyclonic flow aloft from a wave pushing
westward with a weak 300mb jet will provide for better overall
forcing across the area Thursday afternoon. Instability will also be
better than what we saw today as CAPE values showing moderate
instability over much of southern NV into California and Arizona
combined with general area of forcing. With these factors in mind,
current thinking is scattered to widespread thunderstorm development
after 18Z Thursday is becoming more likely. Increased precipitation
chances on Thursday, including at least a slight chance for almost
all locations Thursday afternoon. Shear will continue to be limited,
so pulse storms with gusty winds are a potential impact. The more
significant worry for Thursdays storms will be flooding. Moisture
will be increasing as southwest flow pushes PWATs in the Colorado
River Valley into southern Mohave county near or over 2.00+ inches.
With continued slow moving and training storms, think the flash
flooding potential will be higher on Thursday than it has been the
past fews days. Will need to refine precipitation potential with
additional trends and tomorrows morning mesoanalysis, and heavy rain
may need to be added to the forecast for some locations. Storms may
last longer Thursday evening into the overnight as the weak
shortwave lifting through the area.

After Thursday, the overall flow becomes more southwest and the
area will dry out for the end of the week. Friday could still have
some thunderstorm activity, but it will be more limited and in
the higher terrain. With less moisture and anticyclonic flow,
temperatures on Friday will be warmer than it has been this past
week.

&&

.LONG TERM...Saturday through Tuesday.

Medium range guidance is in good agreement this morning on moisture
being temporarily scoured out across the southern Great Basin and
Mojave Desert this weekend. Once the moisture is scoured out, a
ridge of high pressure will build in from the west. As it does,
subsidence and mid-level warming should suppress any convective
development through Sunday. Under the ridge temperatures are
expected to increase and hover around 5-7 degrees above normal.

As high pressure moves eastward and sets up across central Arizona
early next week (Monday/Tuesday), more monsoonal moisture should seep
into the area. A southeasterly flow will tap a moisture pool across
southern Arizona and the Sonora Desert and advect it northward into
the Mojave Desert. There is low confidence in how far north this
moisture will spread, so only slight adjustments were made to the
PoP grids. Although moisture is expected to spread northward next
week, temperatures have been kept in the above average category for
now. If this moisture surge signal stays consistent over the next
few runs, temperatures will need to be adjusted downward to account
for cloud cover and surface moistening.
&&

.AVIATION...For McCarran...There is a chance for storms to develop
in and around the valley through today. With any thunderstorms that
develop there will be the chance for strong outflow winds with gusts
to 30 kts to reach KLAS. There is a slightly better chance for more
widespread activity tomorrow afternoon as well. Besides storm
chances, expect southerly winds generally less than 10 kts with
typical diurnal winds kicking in by 05-06Z this evening. Skies will
be FEW to BKN aoa 10 kft through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...There is at least a slight chance for storms to develop
near all TAF sites today. With any thunderstorms that develop there
will be the chance for strong outflow winds with gusts to 30 kts.
There is a slightly better chance for more widespread activity
tomorrow afternoon as well. Besides storm chances, expect southerly
winds generally less than 10 kts with diurnal winds kicking in by 04-
06Z this evening. Skies will be FEW to BKN aoa 10 kft through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolf
LONG TERM....Booth
AVIATION...Kryston
UPDATE...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 15, 7:35 PM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
735 PM PDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

&&

TB3

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:03 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 9:17 AM PDTFlash Flood WatchVEFSan Bernardino10 hr
Aug 16, 11:44 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Aug 16, 12:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Aug 16, 12:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:27 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino4 hr
Aug 16, 2:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:21 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 16, 4:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.